Virginia, 2014Cold in Virginia, January 7, 2014
January 7, 2014 · NWS RNK · 13 events in 13 counties and zones
A surge of arctic air arrived into the mid-Atlantic during the early morning hours of January 6th. Temperatures continued to fall over the next 24 hours, eventually bottoming out below zero nearly everywhere west of the Blue Ridge.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of arctic air arrived into the mid-Atlantic during the early morning hours of January 6th. Temperatures continued to fall over the next 24 hours, eventually bottoming out below zero nearly everywhere west of the Blue Ridge. Winds remained gusty through that 24 hour period as well due to a tightened pressure gradient as high pressure built into the region. The result was dangerously low wind chill temperatures not see in the region in many years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 6, 10:20 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 6, 10:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EST MON JAN 6 2014
.SYNOPSIS...
A VERY STRONG RECORD BREAKING COLD AIRMASS WILL OVERWHELM THE
ENTIRE REGION TONIGHT AND PERSIST THROUGH TUESDAY NIGHT. THE
ARCTIC SYSTEM WILL BE ACCOMPANIED BY UPSLOPING SNOWS ACROSS THE
WESTERN FLANKS OF THE APPALACHIANS...GUSTY WINDS...AND BITTERLY
COLD WIND CHILLS. HIGH PRESSURE WILL MOVE INTO THE MID ATLANTIC
STATES BY WEDNESDAY...BRINGING LIGHTER WINDS AND SLOWLY
MODERATING TEMPERATURES.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 1000 PM EST MONDAY...
TEMPERATURES CONTINUE TO FALL ACROSS THE ENTIRE BLACKSBURG
FORECAST AREA AS ARCTIC AIRMASS OVERWHELMS THE ENTIRE REGION. SOME
MESONET SITES ACROSS THE HIGHER ELEVATIONS HAVE ALREADY FALLEN TO
10 BELOW ZERO...AND WILL LIKELY BOTTOM OUT AROUND M15. THROW IN A
20 MPH WIND AND THE WIND CHILL AT THOSE LOCATIONS IS TESTING M35.
COLDEST OBS WITHIN THE CWA AS OF 9PM WERE INGALLS FIELD AIRPORT
(HSP) ATOP WARM SPRINGS MOUNTAIN IN BATH COUNTY (ELV 3793 FT)
WHERE THE ACTUAL AIR TEMP WAS M8...AND MOUNT JEFFERSON TOWER IN
ASHE COUNTY NC (ELV 4608 FT) WHERE THE TEMP WAS M11. COMPUTED WIND
CHILLS AT BOTH LOCATIONS WERE M36. OUR HIGH SPOT IN THE CWA IS
MOUNT ROGERS...GRAYSON COUNTY AT 5729 FEET. WE DO NOT HAVE ANY
WEATHER INSTRUMENTS UP THERE...BUT THERE IS AN APPALACHIAN TRAIL
SHELTER. HOPEFULLY NO-ONE IS UP THERE EARNING THEIR DARWIN AWARD.
LOW TEMPERATURE RECORDS ARE ALREADY BEGINNING TO FALL BY THE
WAYSIDE. BLUEFIELD...LEWISBURG...AND BLACKSBURG HAVE ALREADY
BROKEN THEIRS FOR THE DATE (JAN 6TH) ECLIPSING THE OLD RECORD OF
M2/1988 IN BLUEFIELD...ZERO DEGREES FROM 1988 IN LWB...AND ZERO
DEGREES FROM 1959 IN BLACKSBURG. WILL ISSUE A RECORD EVENT REPORT
AFTER MIDNIGHT TO ACCOUNT FOR THESE NEW RECORDS.
SINCE THE SUN WENT DOWN...TEMPERATURES HAVE BEEN CRASHING...
RANGING FROM 10 DEGREES BELOW ZERO AT ELEVATIONS ABOVE 3500
FEET...TO THE MID TEENS ABOVE ZERO IN THE PIEDMONT OF VA/NC.
FORECAST REMAINS ON TRACK WITH RECORD COLD IN THE MOUNTAINS...AND
NEAR RECORD COLD EAST OF THE MOUNTAINS. THE BIG DANGER IS THE
COMBINATION OF THE COLD AND WIND...WIND CHILLS EASILY MEETING
ESTABLISHED WARNING/ADVISORY CRITERIA...RANGING FROM M35 IN THE
MOUNTAINS TO M10 IN THE PIEDMONT.
UPSLOPING SNOWS ARE WANING. SOME ACCUMULATION..ALBEIT
LIGHT...WILL CONTINUE ACROSS THE WESTERN FLANKS OF THE
APPALACHIANS OVERNIGHT. WILL ALLOW WINTER STORM WARNING FOR THESE
LOCATIONS TO EXPIRE AT MIDNIGHT. MAIN FOCUS GOING FORWARD WILL BE
THE BITTER COLD AND DANGEROUS WIND CHILLS...WHICH WILL CONTINUE TO
BE HIGHLIGHTED IN THE WIND CHILL WARNINGS/ADVISORIES. BLOWING AND
DRIFTING SNOW WILL ALSO CONTINUE WHERE SNOW IS ALREADY ON THE
GROUND.
CONCERN TUESDAY WILL CONTINUE TO BE THE BITTER COLD AND DANGEROUS
WIND CHILLS. MORE RECORDS WILL FALL BY THE WAYSIDE FOR JANUARY
7TH (PLEASE REFER TO SEPARATE CLIMATE SECTION FOR SPECIFICS).
SURFACE RIDGE OF HIGH PRESSURE EXPECTED TO NUDGE IN FROM THE
SOUTHWEST ON TUESDAY...ALLOWING FOR CLOUDS TO GRADUALLY CLEAR OUT
ACROSS THE WESTERN UPSLOPE AREAS AS LOWER TROPOSPHERIC WINDS
GRADUALLY BEGIN TO BACK INTO MORE OF A WEST-SOUTHWEST COMPONENT.
HOWEVER...DESPITE BRILLIANT SUNSHINE IN MOST AREAS...DAYTIME HIGHS
WILL BE HARD PRESSED TO RISE ABOVE ZERO ACROSS THE HIGHEST
ELEVATIONS...AND PERHAPS NOT OUT OF THE TEENS IN MANY PIEDMONT
COUNTIES. THIS MAY RESULT IN RECORD LOWEST HIGHS ON TUESDAY.
PLEASE REFER TO SEPARATE CLIMATE SECTION (BELOW) FOR SPECIFICS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EST MONDAY...
SHORT-LIVED ARCTIC BLAST WILL ALREADY BE EXITING STAGE RIGHT BY
TUESDAY NIGHT AS CORE OF COLDEST AIR AT H8 LEVEL SHIFTS AWAY FROM
THE REGION OR IS MODIFIED BY ITS ENCOUNTER WITH THESE SOUTHERN
LATITUDES. SOMEWHAT TRICKY LOW TEMP FORECAST OVERNIGHT TUESDAY WITH
WARMING ALOFT BUT RIDGE OF HIGH PRESSURE NOSING IN OVERHEAD WHICH
WOULD ENHANCE RADIATIONAL CONDITIONS. HOWEVER WITH LITTLE OR NO SNOW
COVER ACROSS MOST OF THE CWA THAT COMPONENT OF IDEAL RADIATIONAL
CONDITIONS IS REMOVED LEAVING SOMEWHAT OF A QUANDARY ON LOWS. WENT
WITH A MAV/MET/MOS/SREF BLEND WHICH IS SLIGHTLY WARMER THAN EXISTING
FORECAST BUT ADJUSTED DOWN SLIGHTLY OVER NORMALLY COOLER VALLEYS.
LOWS SHOULD BE 5 TO 10F WARMER THAN TUESDAY MORNING AND VERY LITTLE
WIND SO APPARENT TEMPS MAY FEEL COMPARATIVELY BALMY.
SURFACE HIGH CONTINUES TO DRIFT EAST ON WEDNESDAY WITH TEMPS
RECOVERING FURTHER YET BACK TOWARD SEASONAL NORMS OR A FEW DEGREES
COOLER. CARRIED SOME CLOUDS IN THE GRIDS DURING THE DAY ACROSS THE
NORTHERN HALF TO THIRD OF CWA AS A WEAK SHORT-WAVE RACES THROUGH THE
UPPER TROUGH WELL TO OUR NORTH. HIGH PRESSURE CONSOLIDATES OVER THE
NEW YORK/NEW ENGLAND AREA BY THURSDAY AS HEIGHTS CONTINUE TO RISE
AND TEMPS BACK TO NEAR NORMAL OR SLIGHTLY BELOW DUE PARTLY TO CLOUDS
APPROACHING FROM WEAK SYSTEM DEVELOPING TO OUR SOUTHWEST WHICH MAY
HOLD DOWN HIGHS A BIT. WILL HAVE SEEN A RECOVERY OF ABOUT 25C AT H8
FROM THE DEPTHS OF THE BRIEF COLD SNAP BY THE TIME THURSDAY ROLLS
AROUND.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM EST MONDAY...
A HYBRID RIDGE WILL BE WEDGED DOWN THE EAST COAST THURSDAY NIGHT.
ISENTROPIC LIFT WITH A WARM FRONT WILL OVERRUN THIS WEDGE THURSDAY
EVENING. FOR THE FIRST HALF OF THE NIGHT...WE SHOULD ONLY SEE AN
INCREASE IN CLOUD COVER. AFTER MIDNIGHT...SOUTHEASTERLY FLOW WILL
INCREASE...LOWERING CLOUD DECK INTO THE DAY FRIDAY. THIS
SOUTHEASTERLY FLOW AND A SURFACE REFLECTION DEVELOPING OFF THE
CAROLINA COAST...WILL BRING A CHANCE FOR LIGHT RAIN/DRIZZLE TO AREAS
ALONG AND EAST OF THE BLUE RIDGE. THIS PRECIPITATION WILL BE FALLING
INTO A VERY DRY LOW LEVELS/SURFACE DEW POINTS IN THE TEENS. COOLING
OF THE AIR COLUMN COULD DROP TEMPERATURES BELOW FREEZING ALONG
EASTERN SLOPES OF THE BLUE RIDGE AND IN VALLEYS NORTH OF HWY 460
EARLY FRIDAY MORNING. THIS WILL BRING A CHANCE FOR FREEZING RAIN.
MODEL WET BULB TEMPERATURES ARE SIMILAR AS YESTERDAY RUNS (28F-33F).
HOWEVER...RAINFALL AMOUNTS QUITE A BIT LOWER AND UNDER 0.05 OF AN
INCH. IF FREEZING RAIN DOES FALL...IT WILL BE A LIGHT EVENT BUT
ENOUGH FOR AN ADVISORY...LIKELY FROM MIDNIGHT TO NOON. BULK OF THE
MOISTURE AND LIFT MOVES EAST OF THE AREA BY FRIDAY AFTERNOON. LOW
LEVEL FLOW REMAINS OUT OF THE SOUTHEAST INTO FRIDAY NIGHT WHILE DRY
AIR ENTERS ALOFT. THIS WILL KEEP LOW CLOUDS/AREAS OF DRIZZLE ALONG
AND EAST OF THE BLUE RIDGE INTO SATURDAY MORNING. A QUICK MOVING
COLD FRONT WILL SWEEP ACROSS THE REGION SATURDAY...FOLLOWED BY HIGH
PRESSURE ON SUNDAY. MONDAY MAY BE WET IF YOU LOOK AT THE
ECM...REMAINING DRY IF PEAKING AT THE GFS.
TEMPERATURES WILL RUN COOLER THAN NORMAL WHILE THE WEDGE IS AROUND
THEN WARM AHEAD OF THE FRONT ON SATURDAY. DEPENDING ON WHERE THE
FRONT STALLS...TEMPERATURES SUNDAY AND MONDAY WILL BE NEAR NORMAL TO
POSSIBLY ABOVE NORMAL.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
AS OF 1000 PM EST MONDAY...
MAIN CONCERN THIS PERIOD IS WIND AT ALL LOCATIONS AND LINGERING
FLURRIES/SNOW SHOWERS IN THE MOUNTAINS...WHICH WOULD PRODUCE OCNL
MVFR CIGS AT KBLF/KLWB.
THERE IS A GOOD PUSH OF SYNOPTIC MOISTURE BEHIND THE ARCTIC FRONT...
ASSOCIATED WITH A STRONG SHORT WAVE ROTATING THROUGH TONIGHT...AND
DO NOT SEE A CONNECTION TO MOISTURE FROM THE GREAT LAKES. THUS...
EXPECT BEST SHOT OF UPSLOPE PCPN WILL BE THROUGH EARLY TONIGHT AS THE
SHORT WAVE SWINGS THROUGH. WILL STAY WITH MVFR AT KBLF/KLWB UNTIL
AFTER 12Z WHEN MODELS SHOW MOISTURE REALLY START TO PULL OUT.
EAST OF THE MOUNTAINS...A DRY DOWNSLOPE WIND FLOW WILL KEEP SKIES
CLEAR WITH HIGH CONFIDENCE IN VFR AT ROA/LYH/DAN THROUGH THE
PERIOD. WITH STRONG COLD AIR ADVECTION CONTINUING THROUGH THE
OVERNIGHT THERE WILL BE NO INVERSION PRESENT TO INHIBIT WINDS
MIXING TO THE SURFACE. MODEL GUIDANCE SHOWS GUSTY WINDS CONTINUING
THROUGH THE OVERNIGHT...WITH A GRADUAL SLACKENING AFTER DAYBREAK.
EXPECTING STRONGEST WINDS IN EXCESS OF 40KT AT KROA...ALL
TERMINALS EXPERIENCING DIMINISHING WINDS DURING THE DAY TUESDAY.
AVIATION EXTENDED...
VFR CONDITIONS EXPECTED THROUGH THE MIDDLE OF THE WEEK AS HIGH
PRESSURE SETTLES OVER THE EASTERN US. THE HIGH WILL GRADUALLY TAKE
UP A POSITION TO THE EAST AND ALLOW A COLD AIR WEDGE TO SET UP WITH
POTENTIAL FOR WARM AIR TO OVERRUN THE COLDER AIR BEGINNING
THURSDAY. THIS WILL RESULT IN INCREASING LOW LEVEL CLOUDINESS LATE
THURSDAY WITH MVFR OR LOWER CIGS DEVELOPING FOR THURSDAY NIGHT.
PATTERN WILL THEN REMAIN UNSETTLED AS DEEPENING TROF OVER THE
MIDWEST SHEARS OUT...SWINGING A COLD FRONT THROUGH THE REGION THIS
WEEKEND.
&&
.CLIMATE...
JANUARY 7 RECORDS
RECORD CURRENT RECORD CURRENT
LOW FORECAST COLD HIGH FORECAST
BLACKSBURG VA... 1/1988 -03 19/1988 08
BLUEFIELD WV.... 0/1970 -07 11/1988 07
DANVILLE VA.....10/1969 05 26/1988 20
ROANOKE VA...... 8/1970 04 17/1988 14
LEWISBURG WV.... 7/2004 -06 11/1988 05
LYNCHBURG VA....10/1912 02 17/1988 14
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND CHILL WARNING UNTIL 3 PM EST TUESDAY FOR VAZ007-009>020-
022>024.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009-
015.
WIND CHILL ADVISORY UNTIL 3 PM EST TUESDAY FOR VAZ032>035-
043>047-058-059.
NC...WIND CHILL WARNING UNTIL 3 PM EST TUESDAY FOR NCZ001-002-018.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.
WIND CHILL ADVISORY UNTIL 3 PM EST TUESDAY FOR NCZ003>006-019-
020.
WV...WIND CHILL WARNING UNTIL 3 PM EST TUESDAY FOR WVZ042>045.
WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-043-
045.
&&
SYNOPSIS...WERT
NEAR TERM...PM/WERT
SHORT TERM...PC
LONG TERM...RCS
AVIATION...PM
CLIMATE...DSHazardous weather outlook, Jan 6, 6:02 AM EST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EST MON JAN 6 2014
NCZ001-018-VAZ007-009-015-WVZ042-043-045-071100-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-GREENBRIER-
602 AM EST MON JAN 6 2014
...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
THERE IS A POSSIBILITY OF FREEZING RAIN ON THURSDAY NIGHT AND
FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-VAZ010>014-016>020-022>024-WVZ044-071100-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE-
602 AM EST MON JAN 6 2014
...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
THERE IS A POSSIBILITY OF FREEZING RAIN ON THURSDAY NIGHT AND
FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-071100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
602 AM EST MON JAN 6 2014
...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 PM
EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
THERE IS A POSSIBILITY OF FREEZING RAIN ON THURSDAY NIGHT AND
FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 6, 7:22 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EST MON JAN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM SNOW 2 S BLUEFIELD 37.24N 81.22W
01/06/2014 M2.0 INCH MERCER WV TRAINED SPOTTER
ELEVATION 2547FT. TEMP -3F...WC -10F
&&
EVENT NUMBER RNK1400051
RCSCold/Wind Chill, Alleghany
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- AWOS
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -22F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Bath
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Bath forecast zone
- Reported by
- AWOS
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -45F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Bedford
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- AWOS
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -22F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Bland
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Bland forecast zone
- Reported by
- AWOS
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -27F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Carroll
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -31F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Roanoke
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Roanoke forecast zone
- Reported by
- ASOS
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -34F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Floyd
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- AWOS
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -26F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Grayson
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- AWOS
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -29F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Montgomery
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- AWOS
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -27F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Pulaski
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- AWOS
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -30F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Smyth
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Smyth forecast zone
- Reported by
- AWOS
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -21F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Tazewell
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Tazewell forecast zone
- Reported by
- AWOS
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -32F range at several locations throughout the county during the early morning hours of January 7th, 2014.
Cold/Wind Chill, Wythe
- When
- January 7, 12:00 AM EST to 12:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- AWOS
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Wind chill temperatures were observed in the -20F to -26F range at several locations throughout the county during the early morning hours of January 7th, 2014.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, January 7, 20141 death · 2 injured · 1 event
- Cold in Florida, January 7 to 8, 2014$1.1 million · 1 event
- Flash Flooding in New York, January 7 to 8, 2014$100,000 · 2 events
- Cold in New York, January 7 to 8, 201427 events
- Cold in New Jersey, January 7, 201421 events
- Extreme Cold and Cold in Pennsylvania, January 7, 201413 events
- Winter Weather in Montana, January 7 to 10, 20148 events
- Astronomical Low Tide in New Jersey, January 7, 20146 events
- Cold in Maryland, January 7, 20145 events
- Extreme Cold in West Virginia, January 7, 20144 events
- Cold in North Carolina, January 7, 20144 events
- Cold in Delaware, January 7, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498149, 498150, 498151, 498152, 498153, 498154, 498155, 498157, 498158, 498160, 498161, 498162, 498163.